Controversial Drug Naloxone Reverses Overdoses — But Here's What It Does to Your Brain
Around a year and a half ago, first responders arrived at a construction site in Greenfield, Massachusetts. A construction worker had overdosed on heroin, and his face was already turning blue.
They administered naloxone, and the constructor worker regained consciousness. Eventually, he entered a long-term recovery program.
Merrigan knows multiple people whose lives have been saved by naloxone, the drug that reverses an opioid overdose in a matter of minutes. He is among countless advocates pushing to make the drug more available to everyday Americans, given the country's worsening opioid crisis. The idea is gaining momentum; in February, Walgreens announced it would make naloxone available without a prescription in more than 5,800 locations across the country.
Still, not everyone is onboard. Some have suggested naloxone provides a "safety net," making people less scared to use heroin and other opioids.
"It's a dilemma for us as a community," Merrigan said.
What Naloxone Does to Your Brain
How can one drug — administered as a nasal spray, among other methods — bring an overdose victim back from near-death, and so quickly? To find out, Mic checked in with Dr. Lewis Nelson, a professor of emergency medicine and toxicology at New York University Langone Medical Center.
If you've ever experienced runner's high, you know the feeling: When you do something satisfying, your body releases chemicals that bind to your brain's natural opioid receptors, resulting in feelings of pleasure.
Drugs like heroin, morphine and oxycodone bind to some of those opioid receptors in the brain, producing feelings of intense euphoria and relieving pain, Nelson said.
Enter naloxone. Its molecular structure is almost identical to that of other opioids, except for a few extra molecules. When it enters the brain, it binds to those mu opioid receptors — booting those harmful opioids out of the way in the process.
"When we say 'binding,' it's not like it's a nail in a piece of wood and it's stuck there," Nelson said. Instead, imagine molecules moving rapidly on and off a receptor, around 100 times a second.
"If you're naloxone, you bind, but you don't stimulate," he continued. All naloxone does is block the harmful opioids from getting back on those receptors — thereby preventing overdose.
"It is the perfect antidote, from a drug perspective," Nelson said.
From other perspectives, naloxone comes with risks. If you have an opioid dependency, naloxone can force you into precipitated withdrawal.
When that happens, "people often try to use more drugs to overcome the effects of naloxone," Nelson said. "You can imagine it's competitive: You have X number of molecules of morphine or heroin and X number of molecules of naloxone, both fighting to bind to the receptor."
If you end up taking extra opioids to overcome the naloxone, you could end up re-sedating. "If you're not in the hospital, you're going to die," Nelson said.
Another danger of being forced into withdrawal so suddenly? Health complications like heart attack, stroke, seizure and pulmonary edema, according to Nelson.
Given those risks, naloxone is perhaps best saved for people on the verge of death, which isn't the case for most overdose victims. "Most people who overdose don't die," Nelson said. But with naloxone, "now we're imposing this risk upon them."
For family members with naloxone on-hand, it can be tough to tell if a person's on the verge of death. If your sibling is unresponsive, their pulse is low and their breathing is shallow, how are you to know, for sure, if they are close to death?
"If you only gave it to people who were going to die, that would be perfect, but it's an impossible thing to know as a nonmedical professional," Nelson said. "It's hard to know as a medical professional."
On the whole, Nelson's in favor of making naloxone more accessible. "I think it's a great idea. I think we're saving some people's lives," he said.
That being said, people who opt to have it on-hand should be trained in when and how to use it; that way, they won't risk imposing a heart attack or stroke on someone who would've naturally woken up after overdosing.
"I don't think it's just blindly safe and effective," he said. "It can be safe and effective, if used properly."